Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 26, NWS Salt Lake City, UT

July 22, 2013Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 22, 2013, 6:10 PM MDT for Kane County, Washington County, Utah. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2013, 6:10 PM MDT (00:10 UTC)
Expired
Jul 22, 2013, 10:00 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 27 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:00 PM MDTFLASH FLOOD6 Nne Zion Np, UTFLASH FLOODING REPORTED IN ZION NATIONAL PARK, SPECIFICALLY ALONG MYSTERY CANYON AND THE NARROWS.
Jul 22, 8:23 PM MDTFLASH FLOOD4 Ne Zion Np, UTPARK SERVICE REPORTS A RISE IN THE NORTH FORK OF THE VIRGIN...ESTIMATED BETWEEN 500 AND 1000 CFS. WAS AT THE HQ OF THE PARK AT TIME OF LSR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2610 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WGUS55 KSLC 230010
FFWSLC
UTC025-053-230400-
/O.NEW.KSLC.FF.W.0026.130723T0010Z-130723T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 PM MDT MON JUL 22 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH
  EAST CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 1000 PM MDT

* AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM THUNDERSTORMS OVER AND NEAR ZION NATIONAL PARK. 

* FLASH FLOODING WILL BE LIKELY IN THE PARK ALONG THE NORTH FORK OF 
THE VIRGIN RIVER THROUGH THE NARROWS. FLASH FLOODING WILL ALSO BE 
LIKELY IN THE NORTH CREEK DRAINAGE THROUGH THE SUBWAY. 

OTHER SLOT CANYONS AND NORMALLY DRY WASHES IN THE PARK MAY ALSO 
EXPERIENCE FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

QUICKLY SEEK HIGHER GROUND IF FLASH FLOODING IS OBSERVED. DO NOT 
DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. 
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.

&&

LAT...LON 3742 11315 3749 11309 3748 11306 3742 11292
      3743 11278 3725 11279 3722 11297 3724 11317

$$

PW
2 follow-up statements
981 
WGUS75 KSLC 230211
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
811 PM MDT MON JUL 22 2013

UTC025-053-230400-
/O.CON.KSLC.FF.W.0026.000000T0000Z-130723T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
811 PM MDT MON JUL 22 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR WEST
CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES INCLUDING ZION 
NATIONAL PARK...

AT 758 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL HAD ENDED ACROSS ZION NATIONAL PARK. HOWEVER...FLOOD 
WAVES FROM THE EARLIER HEAVY RAINFALL ARE LIKELY MAKING THEIR WAY 
DOWN THE WATERWAYS IN THE PARK AS WELL AS THOSE ORIGINATING IN THE 
PARK. 

THIS INCLUDES THE NORTH FORK OF THE VIRGIN RIVER THROUGH THE 
NARROWS...THE SUBWAY PORTION OF NORTH CREEK AND THE AREAS 
DOWNSTREAM FROM THAT...AND THE DRY CREEK DRAINAGE JUST WEST OF THE 
PARK.

PERSONS IN AND AROUND ZION NATIONAL PARK SHOULD AVOID THESE 
WATERWAYS AS WELL AS OTHER DRY WASHES THROUGHOUT THE PARK THROUGH AT 
LEAST 1000 PM TONIGHT AND POSSIBLY LONGER.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE RAPIDLY TO HIGHER GROUND IF FLASH FLOODING IS OBSERVED OR YOU 
HEAR THE ROAR OF AN APPROACHING FLASH FLOOD. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3742 11315 3749 11309 3748 11306 3742 11292
      3743 11278 3725 11279 3722 11297 3724 11317

$$

PW
039 
WGUS75 KSLC 230357
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
957 PM MDT MON JUL 22 2013

UTC025-053-230403-
/O.EXP.KSLC.FF.W.0026.000000T0000Z-130723T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
957 PM MDT MON JUL 22 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM MDT FOR WEST
CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

RUNOFF FROM EARLIER PRECIPITATION HAS LIKELY DIMINISHED THROUGHOUT 
ZION NATIONAL PARK AND THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE. 

THERE IS A POSSIBILITY THAT THE FLOOD FLOWS THAT OCCURRED ON THE 
NORTH FORK OF THE VIRGIN RIVER COULD CONTINUE FOR A FEW MORE HOURS. 
 
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3742 11315 3749 11309 3748 11306 3742 11292
      3743 11278 3725 11279 3722 11297 3724 11317

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 4:10 PM MDT, 2 hours earlier.

Area forecast discussion, Jul 22, 4:10 PM MDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT MON JUL 22 2013

.SYNOPSIS...DEEP MOISTURE WILL REMAIN OVER SOUTHERN UTAH TODAY
BEFORE BEGINNING A NORTHWARD SURGE TUESDAY. THIS MOISTURE WILL
BE IN PLACE ACROSS THE ENTIRE AREA BEGINNING MIDWEEK...AND WILL
POTENTIALLY LINGER THROUGH THE UPCOMING WEEKEND.

&&

.DISCUSSION...BROAD HIGH PRESSURE REMAINS IN PLACE OVER THE
SOUTHWESTERN UNITED STATES THIS AFTERNOON. DEEP MOISTURE CONTINUES
TO LINGER UNDER THIS RIDGE OVER THE SOUTHERN HALF OF UTAH AND
POINTS SOUTHWARD...WITH A DRIER AND MORE STABLE AIRMASS OVER
NORTHERN UTAH AND SOUTHWEST WYOMING.

SCATTERED SHOWERS AND THUNDERSTORMS HAVE ONCE AGAIN FORMED OVER
THE HIGHER TERRAIN OF SOUTHERN UTAH...AND AS EXPECTED HAVE HAD
VERY LITTLE MOVEMENT DUE TO RELATIVE LACK OF FLOW OVER THE REGION.
THESE STORMS HAVE BEEN PRODUCING HEAVY RAIN...BUT AS OF 21Z HAVE
REMAINED LARGELY OVER AREAS THAT ARE NOT PRONE TO FLASH FLOODING.
IF THESE STORMS MOVE INTO STEEPER OR LESS VEGETATED
AREAS...FLOODING IS QUITE POSSIBLE UNDER THESE STORMS.

THE 12Z RUNS OF THE NAM...GFS...AND ECMWF CAME INTO BETTER
AGREEMENT ABOUT THE TIMING OF THE MOISTURE SURGE FOR TOMORROW AND
WEDNESDAY. THE MODELS NOW INDICATE THAT MOISTURE WILL BEGIN MOVING
UP INTO WEST CENTRAL UTAH AND PERHAPS THE SOUTHERN WASATCH FRONT
THROUGH TUESDAY AFTERNOON...AND THEN SPREAD INTO MUCH OF NORTHERN
UTAH TUESDAY EVENING THROUGH WEDNESDAY MORNING.

SEE THE FIRE WEATHER DISCUSSION FOR DRY LIGHTNING CONCERNS FOR
TOMORROW ALONG THE NORTHERN EDGES OF THIS MOISTURE SURGE...BUT THE
UPSHOT FOR THE PUBLIC FORECAST IS INCREASING COVERAGE OF
THUNDERSTORMS THROUGH THE NEXT COUPLE DAYS...WITH SCATTERED STORMS
ACROSS MUCH OF THE AREA EXPECTED BY WEDNESDAY AFTERNOON. IN
ADDITION...HAVE ADDED NOCTURNAL MENTIONABLE POPS FOR TUESDAY
NIGHT...WHERE THE INCOMING WAVE AND MOISTURE SURGE MAY ALLOW
STORMS TO PERSIST AFTER SUNSET...PARTICULARLY ACROSS NORTHERN
UTAH. ADDITIONAL CLOUD COVER SHOULD ALSO KEEP AFTERNOON
TEMPERATURES SOMEWHAT COOLER ACROSS THE NORTHERN HALF OF THE
CWA...CLOSER TO NORMAL VALUES FOR LATE JULY.

AFTER A SHORTWAVE MOVES THROUGH THE AREA ON WEDNESDAY...A SOMEWHAT
DRIER AIRMASS MAY MOVE INTO THE FORECAST AREA FOR THURSDAY AND
FRIDAY...LEADING TO DECREASED COVERAGE OF STORMS AND SOMEWHAT
WARMER TEMPERATURES. HOWEVER...CONFIDENCE IN ENOUGH DRYING TO
ELIMINATE THUNDERSTORMS IS NOT HIGH...SO HAVE LEFT AT LEAST
SLIGHT CHANCE POPS IN THE FORECAST FOR THESE DAYS ACROSS THE AREA.
EITHER WAY...MORE MOISTURE LOOKS TO MOVE INTO THE AREA FOR
SATURDAY AND SUNDAY...SO HAVE INCREASED POPS FOR MUCH OF UTAH FOR
THE WEEKEND.

MODELS ARE ALSO IN FAIRLY GOOD AGREEMENT ABOUT A DRYING TREND
BEGINNING MONDAY...AS WEST-SOUTHWESTERLY FLOW INCREASES OVER THE
GREAT BASIN WITH A TROUGH SETTLING IN TO THE PACIFIC NORTHWEST.
HAVE KEPT THE PREVIOUSLY ESTABLISHED DRYING TREND IN THE FORECAST
FOR DAY 7 TO ACCOUNT FOR THIS AGREEMENT.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
TAF PERIOD WITH MOSTLY CLEAR SKIES. LIGHT NORTHWEST TO NORTH WINDS
ARE EXPECTED TO SHIFT TO THE SOUTHEAST BETWEEN 03Z AND 04Z.

&&

.FIRE WEATHER...THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
SOUTHERN UTAH THIS AFTERNOON WITH DEEP MOISTURE IN PLACE. THESE
THUNDERSTORMS WILL BE ACCOMPANIED BY HEAVY RAIN. AS HIGH PRESSURE
SHIFTS EAST...MOISTURE WILL BEGIN TO SURGE NORTHWARD
TOMORROW...INCREASING THUNDERSTORM COVERAGE BEGINNING TOMORROW
AFTERNOON. THERE IS THE POTENTIAL FOR DRY THUNDERSTORMS ACROSS
NORTHWEST AND WEST CENTRAL UTAH...INCLUDING ZONES 478...479...AND
492. ACROSS ZONES 478 AND 479...THE GREATEST THREAT FOR DRY
LIGHTNING IS ACROSS THE SOUTHERN PORTION OF THE ZONES.

MOISTURE WILL CONTINUE TO ADVANCE NORTHWARD WEDNESDAY. WHILE MUCH
OF THE STATE WILL SEE CONVECTION WEDNESDAY THE THREAT FOR DRY
LIGHTNING WILL BE CONFINED TO NORTHERN UTAH.

MOISTURE WILL LINGER INTO THE WEEKEND...AND CONVECTION IS EXPECTED
TO DEVELOP IN THE AFTERNOONS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING BELOW 7500 FEET FOR UTZ478-479-492.

WY...&&

PUBLIC...SCHOENING
FIRE WEATHER...HOSENFELD
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 22, 5:55 AM MDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
555 AM MDT MON JUL 22 2013

UTZ001>016-019>021-517-518-WYZ021-231200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
555 AM MDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BRING LOCALIZED HEAVY RAINFALL TO
SOUTHERN UTAH AGAIN THIS AFTERNOON AND EVENING. ISOLATED FLASH
FLOODING IS POSSIBLE...PRIMARILY WITHIN SLOT CANYONS AND NORMALLY
DRY WASHES OF SOUTHWESTERN AND SOUTH-CENTRAL UTAH.

FURTHER NORTH...HIGH PRESSURE WILL CONTINUE TO BRING ABOVE NORMAL
TEMPERATURES TO NORTHERN AND CENTRAL UTAH...WITH MANY VALLEY
LOCATIONS APPROACHING OR EXCEEDING THE 100 DEGREE MARK THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED ACROSS
SOUTHERN UTAH THROUGH TUESDAY. LOCALLY HEAVY RAINFALL AND
ISOLATED FLASH FLOODING WILL REMAIN POSSIBLE. THIS MOISTURE IS
EXPECTED TO SPREAD NORTHWARD AND ENCOMPASS THE REMAINDER OF THE
OUTLOOK AREA BY WEDNESDAY. ISOLATED FLASH FLOODING WILL REMAIN A
THREAT ACROSS THE SOUTH THROUGH MIDWEEK AT LEAST.

HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE NORMAL THROUGH TUESDAY
ACROSS MUCH OF THE OUTLOOK AREA...WITH TEMPERATURES NEAR OR ABOVE
100 DEGREES IN MOST VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:42 PM MDTAreal Flood AdvisorySLCIron, Washington108 min
Jul 23, 3:13 AM MDTFlash Flood WatchSLC18 hr
Jul 23, 4:16 AM MDTRed Flag WarningSLCJuab, Millard, Sanpete18 hr
Jul 23, 3:04 PM MDTFire Weather WatchSLCBox Elder, Davis, Salt Lake, Tooele, Utah11 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.